Washington, 2018

Damaging Wind in Washington, October 12, 2018

October 12, 2018 · NWS OTX · 1 event in 1 county or zone

During the evening of October 12th a line of showers and thunderstorms produced damaging local outflow winds near the town of Diamond Lake in the northeast mountains of Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the evening of October 12th a line of showers and thunderstorms produced damaging local outflow winds near the town of Diamond Lake in the northeast mountains of Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 12, 3:44 AM PST, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 12, 3:44 AM PST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
444 AM PDT Fri Oct 12 2018

.SYNOPSIS...
A dry cold front will arrive tonight producing breezy north winds
across central Washington into Saturday. Next week will feature a
prolonged period of dry and mild weather. Look for chilly
overnight temperatures and mild mainly sunny days through the end
of next week.

&&

.DISCUSSION...
Today through Saturday Night: Some high clouds are moving in from
the north this morning ahead of the next front. The clouds will
be fairly thin with a mostly sunny day expected. As the cold front
approaches from the north we will see an increase in winds this
afternoon. Winds will become breezy down the Okanogan Valley
starting late this afternoon and continuing through Saturday.
North winds 10-20 mph with gusts up to 30 mph is expected tonight.
The winds will funnel down into portions of the Waterville Plateau
and western Columbia Basin, but should be less than areas to the
north. The strongest winds aloft are during the overnight and
early morning hours Saturday when they are less likely to reach
the surface. But the mountains of Okanogan and Ferry counties
could see wind gusts up towards 50 mph. Then Saturday as we get a
punch of dry canadian air, the winds will continue and increase in
many areas. Okanogan valley winds will be 15 to 25 mph with gusts
up to 40 mph. These winds will funnel into the Basin with the
strongest winds occurring in the afternoon. Winds will begin to
decrease by early evening. Relative humidities Saturday will be
quite low, but the locations with near critical values will not be
where the strongest winds will occur, so no highlights are
expected. /Nisbet

Sunday through Friday: The medium range models continue to
forecast a prolonged period of high pressure next week. Confidence
remains high that our region will experience a week without
precipitation, relatively light winds, and mainly clear skies. The
shot of dry north winds we experience with the Fri/Sat dry cold
front will leave a very dry low level air mass behind. You will
want to double up on the Chapstick early in the week with
dewpoints in the 20s Sunday, Monday, and Tuesday. Dryness
combined with light winds and mainly clear skies will promote
efficient radiational cooling for chilly overnight lows. Morning
lows Sun and Mon will likely be the coolest with widespread 30s
and pockets of mid to upper 20s in our typically chilly valleys
north and east of the Spokane metro. As high pressure builds
inland Tuesday and beyond, look for a gradual modification of the
air mass with improvements in humidity through the end of the
week. Daytime and overnight temperatures should also respond to
warming aloft with a trend toward slightly above average
temperatures by mid to late week. /GKoch

&&

.AVIATION...
12Z TAFS: Cold front approaching the region from the north.
However it will produce little in the way of impactful cloud cover
or precipitation chances as it moves in after 00Z. Increased
winds will be the main notable impact with some gusts near 15-25
kts in the afternoon. Some stronger winds are possible down the
Okanogan valley. Surface speeds start to abate at TAF sites after
01-03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  38  56  32  57  33 /   0   0   0   0   0   0
Coeur d'Alene  59  34  54  31  56  32 /   0   0   0   0   0   0
Pullman        62  35  55  30  55  31 /   0   0   0   0   0   0
Lewiston       69  41  60  34  59  34 /   0   0   0   0   0   0
Colville       60  34  58  29  59  32 /   0   0   0   0   0   0
Sandpoint      58  33  53  29  55  30 /   0   0   0   0   0   0
Kellogg        58  32  50  28  53  30 /   0   0   0   0   0   0
Moses Lake     66  36  63  31  61  31 /   0   0   0   0   0   0
Wenatchee      65  42  61  36  60  39 /   0   0   0   0   0   0
Omak           64  40  61  34  61  35 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Oct 12, 4:00 AM PST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
500 AM PDT Fri Oct 12 2018

IDZ001>004-026-027-WAZ031>038-041>044-131200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
500 AM PDT Fri Oct 12 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The Spokane radar (KOTX), 63 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pend Oreille

When
October 12, 6:50 AM PST to 7:05 AM PST
Where
Pend Oreille County, 6 mi NW of Diamond Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
48.191, -117.272

A spotter reported 4 trees uprooted and a few power poles snapped with power outages as a result of strong local outflow winds from a nearby thunderstorm. Time is estimated from radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784425.